Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 28, 1999, 5:27 PM EDT for Gladwin County, Michigan. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1999, 5:27 PM EDT (21:27 UTC)
- Expired
- Jul 28, 1999, 6:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:45 PM EDT | Hail 0.75 | Gladwin, MI | |
| Jul 28, 6:10 PM EDT | Hail 0.75 | Gladwin, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2571 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPX 282128 RRA SVRAPN MIC051-282230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 527 PM EDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLADWIN COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 630 PM EDT * AT 525 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF GLADWIN OR 5 MILES WEST OF SKEELS... MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... SKEELS BY 535 PM EDT GLADWIN BY 550 PM EDT WOODEN SHOE VILLAGE BY 600 PM EDT WINEGARS BY 600 PM EDT ALBRIGHT SHORES BY 610 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN PRODUCE A TORNADO WITH LITTLE OR NO WARNING. BAK/JPB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:55 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 28, 3:55 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 355 PM EDT WED JUL 28 1999 FRONTAL BOUNDARY NOW EXTENDS FROM THE STRAITS AREA THROUGH NRN LAKE MI SW INTO CENTRAL WI AND SRN MN. SFC DWPTS HAVE RISEN RAPIDLY INTO THE UPPER 60S TO NEAR 70 ALONG AND JUST AHEAD OF THE FRONT. THETA E RIDGE IS WORKING ITS WAY INTO THAT AREA AS WELL...AND CAPES HAVE RISEN TO BETWEEN 2000 TO 3000 J/KG OVER LAKE MI AND WRN LOWER MI. A FEW SHRA/TSRA HAVE DEVELOPED JUST E OF ERN UPR MI AND AROUND CAD AND LAKE CITY. HERE IN LIES THE MAIN SHORT TERM CONCERN...THE POTENTIAL FOR SVR TSRA THIS EVENING ALONG AND AHEAD OF THIS BOUNDARY. LATER PERIOD CONCERNS TURN TOWARD ANOTHER SHORT WAVE AND SFC COLD FRONT MOVING THROUGH MI ON THURSDAY. MODELS ARE QUITE SIMILAR THROUGH 24 HOURS...DROPPING THE FRONT SE TO THE SAGINAW BAY AREA BETWEEN 06Z AND 08Z. THETA E RIDGE STRENGTHENS AND MOVES FURTHER E INTO LOWER MI THIS EVENING ALONG AND AHEAD OF THE FRONT. MAIN SVR WX CONCERN IS STRONG WINDS. 500 MB W WINDS INCREASE TO NEAR 50 KTS. LITTLE DIRECTIONAL SHEAR...BUT WITH 850 MB WINDS HOLDING AROUND 20 KTS...GOOD 850 TO 500 MB SPEED SHEAR IS SETTING UP FOR THIS EVENING. IN ADDITION...SOME MID LEVEL DRYING WILL TAKE PLACE EARLY...HEIGHTENING THE CONCERN FOR DOWNBURST POTENTIAL. THE ONLY THING THAT APPEARS TO THE LACKING IS SUFFICIENT LOW LEVEL CONVERGENCE. ACTIVITY THAT HAS ALREADY DEVELOPED DID SO IN AREAS OF BEST LOW LEVEL CONVERGENCE. BUT CONVECTION THUS FAR SEEMS TO BE MISSING GOOD FOCUS. WILL MAINTAIN CHANCE POPS INTO THE EVENING FOR ENTIRE CWA...BUT WILL WORD AS EARLY IN ERN UPR. NGM APPEARS TO HAVE SOME ERRONEOUS DATA IN ITS UPPER LEVEL MOISTURE FIELDS AT 24 HRS. NGM IS ALSO SLIGHTLY FASTER WITH THE SECOND SHORT WAVE APPROACHING MI ON THURSDAY. NGM TIMING MAY BE CORRECT FOR ERN UPR MI...SUGGESTING SCT PRECIP ARRIVING BY MID MORNING AND ENDING AROUND MID AFTERNOON THURSDAY...BUT SUSPECT FRONT MAY SLOW A BIT WITH DIURNAL HEATING IN THE AFTERNOON ACROSS NRN LOWER MI. BETTER FOCUS AND MORE ORGANIZED DPVA FROM A STRONGER SHORT WAVE TO LEND SUPPORT FOR CONVECTIVE DEVELOPMENT TOMORROW. MODEL CAPES ARE AGAIN PROGGED TO BE AROUND 2000 J/KG...WITH AN EVEN STRONGER THETA E RIDGE DRIVING NE INTO LOWER MI IN THE AFTERNOON. WILL GO WITH CHANCE POPS ALL ZONES THURSDAY INTO THURSDAY EVENING...BUT WILL HOLD OFF UNTIL AFTERNOON FOR MOST OF NRN LOWER WHEN BETTER FOCUS/INSTABILITY ARRIVES. FRIDAY WILL BE DRY...BUT STILL VERY WARM. MOS HIGH TEMPS ARE AGAIN TOO WARM...WILL ADJUST ACCORDINGLY. EXTENDED FORECAST...CANADIAN AND MRF ARE SIMILAR IN GENERAL UPPER LEVEL LONG WAVE PATTERN...KEEPING THE BROAD UPPER RIDGE IN PLACE OVER MUCH OF THE US THROUGH TUESDAY. CANADIAN DOES SUGGEST A SLIGHTLY DEEPER UPPER LOW OVER ERN CANADA THROUGH TUESDAY AND DOES EXTEND THE ASSOCIATED UPPER TROFF FURTHER INTO THE GREAT LAKES. MEANWHILE...THE EUROPEAN SEEMS TO OVERAMPLIFY THE UPPER RIDGE INTO THE GREAT LAKES BY LATE FRIDAY. WILL TEND TO GO WITH THE MIDDLE OF THE ROAD SOLUTION PROVIDED BY THE MRF AS IT APPEARS THE PERSISTANT UPPER RIDGE WILL BE DIFFICULT TO OVERCOME BY THE ERN CANADIAN LOW/TROFF...BUT DO EXPECT CWA WILL TO SEE PERIODIC SHORT WAVES SHOOT THROUGH THE REGION IN FAIRLY FAST UPPER FLOW ON THE SRN FRINGE OF THAT UPPER TROFF. BEST SHRA/TSRA CHANCES WILL BE LATE FRIDAY NIGHT INTO SATURDAY AND AGAIN LATE MONDAY IN UPR MI. .APX...NONE. EME
In the hours before
Local storm report, Jul 28, 4:43 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT WED JUL 28 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM GREENBUSH MI 65 MPH TSTM GUST
07/28/99 ALCONALocal storm report, Jul 28, 4:43 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT WED JUL 28 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM GREENBUSH MI 65 MPH TSTM GUST
07/28/99 ALCONASpecial weather statement, Jul 28, 4:51 PM EDT, 36 minutes before
MIZ025>036-041-042-290240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 451 PM EDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM EFFECTIVE UNTIL 11 PM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON ...OGEMAW... IOSCO... GLADWIN... ARENAC SCATTERED THUNDERSTORMS ARE OCCURRING ACROSS THE WATCH AREA THESE STORMS CAN BE EXPECTED TO CONTINUE LATE INTO THE EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND GIVEN THE CURRENT WIND PROFILE...ISOLATED TORNADOES ARE ALSO POSSIBLE. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL GREATER THAN 1 INCH HOWEVER WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. AS OF 445 PM STORMS HAD ALREADY PRODUCED 65 MPH WINDS NEAR GREENBUSH. ADDITIONAL STORMS WHICH DEVELOP LATER THIS AFERNOON AND EVENING WILL MOVE TO THE EAST OR SOUTHEAST AT 40 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HIRSCH
Special weather statement, Jul 28, 4:51 PM EDT, 36 minutes before
MIZ025>036-041-042-290240- SPECIAL WEATHER STATEMENT...CORRECTION TO HEADLINE ONLY...SVR WATCH... NATIONAL WEATHER SERVICE GAYLORD MI 451 PM EDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 11 PM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON ...OGEMAW... IOSCO... GLADWIN... ARENAC SCATTERED THUNDERSTORMS ARE OCCURRING ACROSS THE WATCH AREA THESE STORMS CAN BE EXPECTED TO CONTINUE LATE INTO THE EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND GIVEN THE CURRENT WIND PROFILE...ISOLATED TORNADOES ARE ALSO POSSIBLE. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL GREATER THAN 1 INCH HOWEVER WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. AS OF 445 PM STORMS HAD ALREADY PRODUCED 65 MPH WINDS NEAR GREENBUSH. ADDITIONAL STORMS WHICH DEVELOP LATER THIS AFERNOON AND EVENING WILL MOVE TO THE EAST OR SOUTHEAST AT 40 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HIRSCH
Special weather statement, Jul 28, 4:51 PM EDT, 36 minutes before
MIZ025>036-041-042-290240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 451 PM EDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM EFFECTIVE UNTIL 11 PM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON ...OGEMAW... IOSCO... GLADWIN... ARENAC SCATTERED THUNDERSTORMS ARE OCCURRING ACROSS THE WATCH AREA THESE STORMS CAN BE EXPECTED TO CONTINUE LATE INTO THE EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND GIVEN THE CURRENT WIND PROFILE...ISOLATED TORNADOES ARE ALSO POSSIBLE. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL GREATER THAN 1 INCH HOWEVER WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. AS OF 445 PM STORMS HAD ALREADY PRODUCED 65 MPH WINDS NEAR GREENBUSH. ADDITIONAL STORMS WHICH DEVELOP LATER THIS AFERNOON AND EVENING WILL MOVE TO THE EAST OR SOUTHEAST AT 40 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HIRSCH
Special weather statement, Jul 28, 4:51 PM EDT, 36 minutes before
MIZ025>036-041-042-290240- SPECIAL WEATHER STATEMENT...CORRECTION TO HEADLINE ONLY...SVR WATCH... NATIONAL WEATHER SERVICE GAYLORD MI 451 PM EDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 11 PM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON ...OGEMAW... IOSCO... GLADWIN... ARENAC SCATTERED THUNDERSTORMS ARE OCCURRING ACROSS THE WATCH AREA THESE STORMS CAN BE EXPECTED TO CONTINUE LATE INTO THE EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND GIVEN THE CURRENT WIND PROFILE...ISOLATED TORNADOES ARE ALSO POSSIBLE. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL GREATER THAN 1 INCH HOWEVER WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. AS OF 445 PM STORMS HAD ALREADY PRODUCED 65 MPH WINDS NEAR GREENBUSH. ADDITIONAL STORMS WHICH DEVELOP LATER THIS AFERNOON AND EVENING WILL MOVE TO THE EAST OR SOUTHEAST AT 40 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HIRSCH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:01 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 49 min |
| Jul 28, 5:33 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 62 min |
| Jul 28, 6:02 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.